Arizona, 2012

Flash Flooding in Arizona, July 4, 2012

July 4, 2012 · NWS TWC · 5 events in 2 counties and zones

75 inches of precipitable water contributed to the development of thunderstorms across much of southeast Arizona. Some storms produced very heavy rainfall, primarily in Pima and Pinal Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$55,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

Very moist air of around 1.75 inches of precipitable water contributed to the development of thunderstorms across much of southeast Arizona. Some storms produced very heavy rainfall, primarily in Pima and Pinal Counties. One storm even produced a brief funnel cloud near Tucson.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 4, 8:50 AM MST, 1 hour 55 minutes earlier.

Area forecast discussion, Jul 4, 8:50 AM MST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
850 AM MST WED JUL 4 2012

.SYNOPSIS...MUCH DEEPER MOISTURE WILL CONTINUE TO BRING WIDESPREAD
SHOWERS AND THUNDERSTORMS TODAY. SOME STORMS WILL GENERATE VERY
HEAVY RAINFALL WITH FLASH FLOODING A CONCERN. LESS ACTIVITY THURSDAY
AS THE ATMOSPHERE RECOVERS...THEN A CHANCE OF MAINLY AFTERNOON AND
EVENING SHOWERS AND THUNDERSTORMS INTO THE WEEKEND AND EARLY NEXT
WEEK.

&&

.DISCUSSION...WATER VAPOR IMAGERY SHOWS THE UPPER LOW OVER SONORA
MEXICO WITH A DISTINCT CIRCULATION SEEN OVER WEST CENTRAL SONORA AND
THIS FEATURE IS MOVING NORTHWARD. VISIBLE AND IR SATELLITE IMAGERY
SHOWS EXTENSIVE CLOUDINESS OVER MUCH OF THE DESERT SOUTHWEST. RADAR
MOSAIC IS DETECTING ISOLATED TO SCATTERED SHOWERS OVER THE TOHONO
O'ODHAM NATION AND SPREADING TO THE NORTHWEST. ISOLATED WEAK SHOWERS
ARE ALSO BEGINNING TO DEVELOP OVER PORTIONS OF EASTERN PIMA COUNTY
AS WELL.

THIS MORNINGS KTWC UNMODIFIED SOUNDING WHICH USED T=84;TD=68 YIELDED
A LIFTED INDEX OF MINUS 5 AND A CAPE OF AROUND 2100 J/KG. MODIFYING
THE SOUNDING USING T=87;TD=65 YIELDS A LIFTED INDEX OF MINUS 6 AND A
CAPE OF AROUND 2200-2500 J/KG. THE SOUNDING ALSO REVEALED THAT THE
FLOW FROM THE SURFACE THROUGH AROUND 450MB IS QUITE WEAK SO THE
STORMS THAT DO DEVELOP SHOULD BE SLOW MOVERS THUS ENHANCING THE
POTENTIAL FOR FLOODING CONCERNS. THE PREVIOUS SHIFT ISSUED A FLASH
FLOOD WATCH THROUGH 5 PM MST THIS AFTERNOON. THEREFORE...THE
INHERITED HIGH POPS FOR TODAY IS ON TRACK AND NO CHANGES ARE PLANNED
AT THIS TIME.

&&

.AVIATION...SCT-NMRS SHRA AND ISOLD-SCT TSRA THRU THIS EVENING OR
AROUND 05/03Z...AFT 05/03Z SCT SHRA AND ISOLD TSRA THROUGH AROUND
05/06Z...THEN ISOLD SHRA THROUGH SUNRISE THURSDAY. WIND GUSTS TO
NEAR 45 KTS AND MVFR CIGS/VSBYS IN THE VICINITY OF STRONGEST TSRA
TODAY. OTHERWISE...CLOUD DECKS MAINLY 5-8K FT AGL AND SURFACE WIND
GENERALLY LESS THAN 10 KTS THRU THIS EVENING. AVIATION DISCUSSION
NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...ABUNDANT MOISTURE IN COMBINATION WITH AN UPPER LEVEL
DISTURBANCE WILL BRING PERIODS OF SHOWERS AND THUNDERSTORMS TODAY.
LOCALLY HEAVY RAINFALL AND STRONG...ERRATIC AND GUSTY WINDS WILL
OCCUR WITH THE STRONGER STORMS. LESS ACTIVITY IS ON TAP THURSDAY
FOLLOWED BY A CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS
FRIDAY THROUGH TUESDAY.

&&

.PREV DISCUSSION...INVERTED TROUGH HAS PERFORMED AS EXPECTED THUS
FAR AND WATCHING A COUPLE OF FEATURES THIS MORNING. ANOTHER IMPULSE
IN THE DEEP SOUTHERLY TO SOUTHEASTERLY FLOW IS WRAPPING AROUND THE
CIRCULATION AND SHOULD PUSH IN FROM SONORA AROUND SUNRISE. ALSO...A
STRONG COMPLEX WEST OF EL PASO HAS GENERATED A DEEP AND ACTIVE
OUTFLOW THAT IS EXPECTED TO PUSH INTO COCHISE COUNTY OVER THE NEXT
FEW HOURS. THESE IMPULSES AND OUTFLOWS ARE WORKING WITH PRECIPITABLE
WATER VALUES AROUND 150 TO 170 PERCENT OF NORMAL...IN THE 1.6 TO
1.65 INCH RANGE. THE ATMOSPHERE IS PRETTY EFFICIENT WITH RAINFALL AT
THE MOMENT...SO TAKING ALL OF THIS INTO ACCOUNT A FLASH FLOOD WATCH
IS IN EFFECT UNTIL 5 PM MST.

DOWN THURSDAY EXCEPT FOR PERHAPS FAR EASTERN AREAS AND MOUNTAINS AS
THE LOWER ATMOSPHERE RECOVERS. STORMS SHOULD BEGIN TO RAMP UP AGAIN
WITH PLENTY OF AVAILABLE MOISTURE FRIDAY AND ANOTHER IMPULSE IN THE
SOUTHERLY FLOW COULD ENHANCE ACTIVITY SATURDAY AND SATURDAY NIGHT.
GENERIC SEASONAL FORECAST TO START THE NEW WEEK...BUT MEDIUM RANGE
MODELS ARE TRYING TO BUILD THE RIDGE BACK WEST AND INTO A LESS
FAVORABLE POSITION BY TUESDAY OR SO.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH UNTIL 5 PM MST
     FOR MOST OF SOUTHEAST ARIZONA INCLUDING AZZ502>508-512>515.

CURRENT DISCUSSION...GM
PREVIOUS DISCUSSION...MEYER

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 4, 12:10 AM MST, 10 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1210 AM MST WED JUL 4 2012

AZZ502>508-512>515-050715-
TOHONO O'ODHAM NATION-UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-
TUCSON METRO AREA-SOUTH CENTRAL PINAL COUNTY-
SOUTHEAST PINAL COUNTY-UPPER SAN PEDRO RIVER VALLEY-
EASTERN COCHISE COUNTY BELOW 5000 FEET-CHIRICAHUA MOUNTAINS-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS-
1210 AM MST WED JUL 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TONIGHT

FLASH FLOOD WATCH IN EFFECT TONIGHT. ADDITIONAL SHOWERS AND
THUNDERSTORMS ARE EXPECTED OVERNIGHT WITH HEAVY RAINFALL
GENERATING CONDITIONS FAVORABLE FOR FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY

FLASH FLOOD WATCH IN EFFECT WEDNESDAY. PERIOD OF SHOWERS AND
THUNDERSTORMS WILL AGAIN DEVELOP AND SPREAD THROUGH MOST OF
SOUTHEAST ARIZONA WEDNESDAY MORNING THROUGH AFTERNOON HOURS. SOME
STORMS WILL GENERATE HEAVY RAINFALL GENERATING CONDITIONS
FAVORABLE FOR FLASH FLOODING.

LESS THUNDERSTORM ACTIVITY EXPECTED THURSDAY. THEN A CHANCE OF
MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS INTO NEXT
WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ509>511-050715-
UPPER GILA RIVER VALLEY-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
GALIURO AND PINALENO MOUNTAINS-
1210 AM MST WED JUL 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TONIGHT

MODERATE SHOWER ACTIVITY THROUGH THE EARLY MORNING HOURS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY

STRONG THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL EXPECTED AGAIN
WEDNESDAY WITH FLASH FLOODING A POSSIBLE CONCERN.
OTHERWISE...EXPECT A CHANCE OF MAINLY AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS INTO NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ501-050715-
WESTERN PIMA COUNTY-
1210 AM MST WED JUL 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TONIGHT

SHOWERS AND THUNDERSTORMS IN THE EARLY MORNING HOURS...SOME WITH
LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY

SHOWERS AND THUNDERSTORMS WILL INCREASE WEDNESDAY WITH STRONGER
STORMS GENERATING LOCALLY HEAVY RAINFALL. LESS ACTIVITY EXPECTED
THURSDAY AND FRIDAY. THEN...A CHANCE OF MAINLY AFTERNOON AND
EVENING SHOWERS AND THUNDERSTORMS OVER THE WEEKEND INTO NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

The radar

The Tucson radar (KEMX), 55 km away, was scanning. The volume nearest the first event began at 17:46 UTC.

Open the radar archive at this moment

Event by event

4 flash flood, 1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Pima

When
July 4, 10:45 AM MST to 10:46 AM MST
Where
Pima County, 1.69 mi ESE of Tuscon Ryan Fld Arpt
Reported by
Broadcast Media
Coordinates
32.119, -111.144

A funnel cloud briefly descended from a thunderstorm west of Tucson. The funnel cloud quickly dissipated.

Flash Flood, Pima

When
July 4, 1:30 PM MST to 2:45 PM MST
Where
Pima County, 2.65 mi NE of Oro Vly to 4.12 mi NNE of Casas Adobes
Cause
Heavy Rain
Property damage
$50,000
Reported by
County Official
Coordinates
32.447, -110.948

Rainfall reports between 2 and 4.5 inches caused extensive wash and street flooding in Oro Valley which resulted in numerous road closures. Where washes crossed roadways, damage occurred to roadside ditches and flood control embankments. A motorist was rescued from flood waters at Tangerine and La Canada.

Flash Flood, Pima

When
July 4, 2:30 PM MST to 3:30 PM MST
Where
Pima County, 4.06 mi W of Old Tuscon to 6.33 mi SSE of Silver Bell
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
32.221, -111.200

Several roads, including Manville Road, Pump Station Road and El Tiro Road were flooded on the far west side of Tucson. Blanco Wash also flooded, stranding a teenager who was horseback riding in the area Derringer Road and Lambert Lane.

Flash Flood, Pima

When
July 4, 2:45 PM MST to 3:30 PM MST
Where
Pima County, 3.07 mi WSW of Old Tuscon to 0.8 mi SE of Tuscon Ryan Fld Arpt
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
32.196, -111.174

Heavy rain caused washes and roads to flood on the southwest side of Tucson. A motorist was rescued near South Gila Avenue and Calle Torim. Three others were rescued from their Jeep where the Black Wash crosses Mardick Avenue.

Flash Flood, Pinal

When
July 4, 4:00 PM MST to 5:00 PM MST
Where
Pinal County, 4.5 mi SE of Mammoth to 1.86 mi S of Tiger
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
32.676, -110.593

Heavy rain caused several roads to be closed in the Mammoth area including Copper Creek Road and River Road.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2012Every state in 2012This day in weather historyWarnings in Arizona, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 401849, 401843, 401844, 401847, 401848.